Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 153, NWS Morristown, TN

August 11, 20144 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 11, 2014, 6:58 PM EDT for 4 counties in Tennessee. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2014, 6:58 PM EDT (22:58 UTC)
Expired
Aug 11, 2014, 7:31 PM EDT
In force
33 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Loudon County, TN, Meigs County, TN, Monroe County, TN, Roane County, TN

The radar

The Knoxville radar (KMRX), 113 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.0 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1887 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1887 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:16 PM EDT, 3 hours 42 minutes earlier.

Area forecast discussion, Aug 11, 3:16 PM EDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
316 PM EDT MON AUG 11 2014

.SHORT TERM (TONIGHT AND TUESDAY)...WARM AND MOIST AIR MASS STILL
OVER THE AREA THIS AFTERNOON...WITH PRECIPITABLE WATER AMOUNTS
APPROACHING 2 INCHES.  THUNDERSTORMS LIKELY TO HAVE TORRENTIAL
RAINS...AND SOME OF THE CELLS ARE TRAINING ON THE NORTHERN PLATEAU.
WEAK SHORT WAVE MOVING THROUGH THE AREA THIS AFTERNOON AND THIS
EVENING.  AS THE BACKSIDE OF THIS SHORT WAVE MOVES THROUGH...THE
TRAINING CELLS SHOULD BE LESS COMMON...AND THE DEEPER MOISTURE
SHOULD BE MOVING OFF TO THE EAST LATER TONIGHT...THEREBY REDUCING
ANY FLOODING THREAT.

FOR LATER TONIGHT AND EARLY TUESDAY...GOING WITH MOSTLY SHOWERS
RATHER THAN STORMS.  TUESDAY AFTERNOON A WEAK COLD FRONT MOVES
THROUGH THE AREA...COULD HAVE A LINE OF STORMS AHEAD OF THE
FRONT...BUT NOT A GREAT FOCUS ALONG THE FRONT AS ALL WINDS VEER AS A
SURFACE LEE TROUGH DEVELOPS IN THE CAROLINAS.  STORMS TUESDAY COULD
HAVE GUSTY OUTFLOW WINDS AS MID AND UPPER LEVELS DRY OUT.   FRONT
SHOULD BE THROUGH THE AREA BY SUNSET TUESDAY EVENING.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)...MODELS ARE IN DECENT
AGREEMENT FOR THE LONG TERM PERIOD...AND FORECAST CONFIDENCE IS A
TICK ABOVE AVERAGE FOR THIS TIME OF YEAR FOR THE LONG TERM PERIOD.
MAY BE A LINGERING SHOWER INTO TUESDAY NIGHT...SO WILL CARRY SLIGHT
CHANCE TO LOW CHANCE POPS. SURFACE HIGH PRESSURE WILL BUILD IN
PROVIDING A DRIER PERIOD BEHIND THE FRONT WEDNESDAY INTO AT LEAST
THE FIRST PART OF THE WEEKEND...WITH COOLER THAN NORMAL TEMPS EARLY
FOLLOWED BY SOME GRADUAL WARMING.  A SECONDARY COLD FRONT IS
FORECAST TO PUSH TOWARD THE AREA THURSDAY/THURSDAY NIGHT...BUT
APPEARS THIS FRONT WILL BE DISSIPATING AS IT APPROACHES SO WILL NOT
CARRY ANY PRECIP WITH THIS FEATURE. BY SUNDAY AND/OR
MONDAY...MOISTURE IS FORECAST TO BE ON THE INCREASE AND THE NEXT
UPPER LEVEL SHORT WAVE MAY BE APPROACHING...SO WILL CARRY LOW POPS
FOR SHOWERS AND THUNDERSTORMS BOTH DAYS. WILL UNDERCUT GFS
MOS TEMPS A BIT FOR QUITE A FEW HIGHS...WITH GENERALLY MORE MINOR
TWEAKS TO GFS MOS MIN TEMPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             69  88  65  85 /  40  20  20  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  70  87  64  82 /  60  30  20  10
OAK RIDGE, TN                       69  87  62  82 /  60  30  20  10
TRI CITIES AIRPORT, TN              68  84  60  79 /  70  50  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

GM/LW
Hazardous weather outlook, Aug 11, 3:24 PM EDT, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
324 PM EDT MON AUG 11 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-121930-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
324 PM EDT MON AUG 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SOME STORMS THIS AFTERNOON AND THIS EVENING WILL HAVE GUSTY OUTFLOW
WINDS...MOST GUSTS LESS THAN 40 MPH...BUT A FEW OF THE STRONGER
STORMS COULD HAVE WIND GUSTS THAT EXCEED 50 MPH. ALSO...SOME AREAS
GETTING SEVERAL ROUNDS OF STORMS COULD RESULT IN LOCALIZED FLOODING
THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY ANY WIND DAMAGE REPORTS OR FLOODING
THIS AFTERNOON AND THIS EVENING.

In the hours before

Special weather statement, Aug 11, 1:45 PM EDT, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
145 PM EDT MON AUG 11 2014

TNZ012-013-111830-
CAMPBELL TN-SCOTT TN-
145 PM EDT MON AUG 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CAMPBELL AND NORTHERN
SCOTT COUNTIES UNTIL 230 PM EDT...

AT 143 PM EDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS NEAR ONEIDA...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LA FOLLETTE...ONEIDA...HUNTSVILLE...HELENWOOD...JELLICO...WINFIELD...
FINCASTLE...BIG SOUTH FORK NATIONAL...WHITE OAK...ELK VALLEY...HONEY
CREEK S.P....INDIAN MOUNTAIN S.P. AND KETCHEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.  DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE
EXPECTED AS WELL.  SEEK SHELTER INSIDE A STRUCTURE OR VEHICLE TO
PROTECT YOURSELF FROM LIGHTNING.

&&

LAT...LON 3659 8399 3637 8397 3643 8466 3660 8476
TIME...MOT...LOC 1743Z 270DEG 18KT 3653 8443
Special weather statement, Aug 11, 4:19 PM EDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
419 PM EDT MON AUG 11 2014

TNZ012-035-112115-
MORGAN-SCOTT-
419 PM EDT MON AUG 11 2014

...A STRONG THUNDERSTORM WILL AFFECT MORGAN AND SCOTT COUNTIES...

AT 418 PM EDT...A STRONG THUNDERSTORM WAS 13 MILES SOUTHEAST OF
JAMESTOWN...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WARTBURG...SUNBRIGHT...ROBBINS...ELGIN...FROZEN HEAD S.P....SLICK
ROCK...RUGBY...RUGBY S.P....DEERLODGE...HIGH POINT AND PETROS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3624 8488 3628 8488 3629 8487 3629 8484
      3630 8482 3630 8480 3633 8477 3633 8476
      3634 8474 3635 8474 3635 8473 3637 8473
      3639 8439 3604 8448 3617 8490 3621 8491
TIME...MOT...LOC 2018Z 278DEG 23KT 3626 8482

DGS
Special weather statement, Aug 11, 4:43 PM EDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
443 PM EDT MON AUG 11 2014

TNZ040-041-073-074-112130-
COCKE SMOKY MOUNTAINS-NORTHWEST COCKE-NORTH SEVIER-SEVIER SMOKY
MOUNTAINS-
443 PM EDT MON AUG 11 2014

...A STRONG THUNDERSTORM WILL AFFECT COCKE AND SEVIER COUNTIES...

AT 442 PM EDT...A STRONG THUNDERSTORM WAS 10 MILES NORTHEAST OF
GATLINBURG...MOVING EAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PITTMAN CENTER AND COSBY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3578 8339 3587 8340 3592 8320 3576 8318
TIME...MOT...LOC 2042Z 261DEG 8KT 3583 8336

DGS
Special weather statement, Aug 11, 5:03 PM EDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
503 PM EDT MON AUG 11 2014

TNZ035-036-067-112200-
ROANE-MORGAN-ANDERSON-
503 PM EDT MON AUG 11 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ROANE...MORGAN...
ANDERSON...

AT 503 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 6 MILES NORTHEAST OF WARTBURG TO 8 MILES EAST OF
FAIRFIELD GLADE...AND MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
OAK RIDGE...CLINTON...KINGSTON...ROCKWOOD...WARTBURG...OLIVER
SPRINGS...MIDTOWN...HARRIMAN...OAKDALE...COALFIELD...PINE ORCHARD...
PETROS...FROZEN HEAD S.P. AND DEARMOND.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3592 8469 3598 8471 3603 8476 3604 8476
      3617 8456 3614 8409 3580 8455
TIME...MOT...LOC 2103Z 285DEG 17KT 3618 8452 3602 8475

DGS
Special weather statement, Aug 11, 5:14 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
514 PM EDT MON AUG 11 2014

TNZ044-045-112200-
WASHINGTON-UNICOI-
514 PM EDT MON AUG 11 2014

...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON...UNICOI...

AT 514 PM EDT...A STRONG THUNDERSTORM WAS 8 MILES WEST OF ERWIN...
MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...ERWIN...BANNER HILL...MIDWAY...UNICOI AND EMBREEVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3612 8233 3612 8235 3610 8239 3607 8256
      3619 8263 3632 8237 3613 8230
TIME...MOT...LOC 2114Z 255DEG 20KT 3613 8257

DGS

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 1:45 PM EDTSpecial Weather StatementMRXCampbell, Scott45 min
Aug 11, 2:52 PM EDTAreal Flood AdvisoryMRXCampbell, Scott, Union113 min
Aug 11, 4:19 PM EDTSpecial Weather StatementMRXMorgan56 min
Aug 11, 4:43 PM EDTSpecial Weather StatementMRXCocke47 min
Aug 11, 5:03 PM EDTSpecial Weather StatementMRXAnderson, Roane57 min
Aug 11, 5:14 PM EDTSpecial Weather StatementMRXUnicoi46 min
Aug 11, 5:22 PM EDTAreal Flood AdvisoryMRXAnderson, Morgan, Roane113 min
Aug 11, 6:25 PM EDTFlash Flood WarningMRXAnderson, Morgan, Roane2 hr
Aug 11, 7:54 PM EDTAreal Flood AdvisoryMRXLoudon, McMinn, Meigs, Monroe, Roane2 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.